Create Account | Sign In: Author or Forum

 
News  |  Journals  |  Conferences  |  Opinion  |  Articles  |  Forums  |  Twitter    
 
Category: Cardiology | Family Medicine | Gastroenterology | Nephrology | Nursing | Pharmacy | Nutrition | News

Back to Health News

Effects of High Blood Pressure Drug May Mimic Celiac Disease

Last Updated: June 22, 2012.

 

Some patients taking olmesartan developed chronic diarrhea and lost an average of 40 pounds: study

Share |

Comments: (0)

Tell-a-Friend

 

  Related
 
Some patients taking olmesartan developed chronic diarrhea and lost an average of 40 pounds: study.

FRIDAY, June 22 (HealthDay News) -- A new report suggests that the common blood pressure drug olmesartan (Benicar) can cause symptoms that mimic celiac disease, leading to misdiagnosis and unnecessary treatment.

It's not clear how often people who take the blood pressure-lowering drug will develop the gastrointestinal problems that are similar to those caused by celiac disease. For the moment, though, the side effects appear to be unusual, said Dr. Peter Green, director of the Celiac Disease Center at Columbia University Medical School, who was not involved with the study.

Still, Green noted, his center has seen patients who developed celiac disease-like symptoms while taking olmesartan and some have been quite ill. "One went into kidney failure and needed dialysis," he said.

According to the new study from the Mayo Clinic in Rochester, Minn., 22 patients -- aged 47 to 81, average age 70 -- had symptoms of chronic diarrhea and weight loss of an average of 40 pounds. Fourteen of the patients needed to be hospitalized.

Tests showed that these patients didn't have celiac disease, a condition that causes gastrointestinal problems due to an allergy to gluten, which is found in products such as wheat and rye. However, all of the patients were taking olmesartan.

After they stopped taking the drug, all of the patients' symptoms improved; all but three went on to take other blood pressure medications.

It is not clear why the drug may cause the gastrointestinal symptoms, the study authors noted in the report published online June 21 in the Mayo Clinic Proceedings.

"These patients are usually elderly and have been on the drug for quite some time," said Green. Researchers should continue exploring the issue, he suggested.

While the study uncovered an association between celiac disease-like symptoms and use of olmesartan, it did not prove a cause-and-effect relationship.

"We thought these cases were celiac disease initially because their biopsies showed features very like celiac disease, such as inflammation," study author Dr. Joseph Murray, a Mayo Clinic gastroenterologist, said in a news release from the clinic. "What made them different was they didn't have the antibodies in their blood that are typical for celiac disease."

"It's really an awareness issue. We want doctors to be aware of this issue, so if they see a patient who is having this type of syndrome, they think about medications as a possible association," Murray said. "We've reported an association. What needs to be known next is the science to understand why there is such an association."

More information

For more on celiac disease, visit the U.S. National Library of Medicine.

SOURCES: Peter Green, M.D., director, Celiac Disease Center, and professor of clinical medicine, Columbia University Medical School, New York City; Mayo Clinic, news release, June 21, 2012; June 21, 2012, Mayo Clinic Proceedings, online

Copyright © 2012 HealthDay. All rights reserved.


Previous: Tracking Love, Lust in the Brain Next: Exercise Won't Affect Breast Milk, Baby's Growth: Study

Reader comments on this article are listed below. Review our comments policy.


Submit your opinion:

Name:

Email:

Location:

URL:

Remember my personal information

Notify me of follow-up comments?

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Useful Sites
MediLexicon
  Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us
Copyright © 2001-2014
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME | Conferences

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

This website is certified by Health On the Net Foundation. Click to verify. This site complies with the HONcode standard for trustworthy health information:
verify here.